Author(s): Darowski A, Chambers SA, Chambers DJ
Abstract Share this page
Abstract Antidepressants have long been recognized as a contributory factor to falls and many studies show an association between antidepressants and falls. There are extensive data for tricyclic antidepressants (TCAs) and related drugs, and for selective serotonin reuptake inhibitors (SSRIs), but few data for other classes of antidepressants. Sedation, insomnia and impaired sleep, nocturia, impaired postural reflexes and increased reaction times, orthostatic hypotension, cardiac rhythm and conduction disorders, and movement disorders have all been postulated as contributing factors to falls in patients taking antidepressants. Sleep disturbance is a cardinal feature of depression, and all antidepressants have effects on sleep. TCAs and related drugs cause marked sedation with daytime drowsiness. SSRIs and related drugs have an alerting effect, impairing sleep duration and quality and causing insomnia, which may result in nocturia and daytime drowsiness. Daytime drowsiness is a significant risk factor for falls, both in untreated depression and in depression treated with antidepressants. Clinically significant orthostatic hypotension is common with TCAs and related drugs, the older monoamine oxidase inhibitors and serotonin-norepinephrine reuptake inhibitors (SNRIs). It occurs less commonly with SSRIs, and rarely with moclobemide and bupropion, and is not reported as a significant adverse effect of hypericum (St John's wort). Cardiac rhythm and conduction disturbances are well recognized with TCAs, tetracyclics and SNRIs, but have also been reported with SSRIs. The contribution of antidepressant-induced conduction and rhythm disturbances to falls cannot be assessed with current data. There are insufficient data to exonerate any individual antidepressant or class of antidepressants as a potential cause of falls. The magnitude of the increased risk of falling with an antidepressant is about the same as the excess risk found in patients with untreated depression.
This article was published in Drugs Aging
and referenced in Journal of Hypertension: Open Access